Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS North Platte, NE

June 29, 2001Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2001, 5:14 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 5:14 PM MDT (23:14 UTC)
Expired
Jun 29, 2001, 6:15 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:15 PM MDTHail 1Mullen, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:00 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292314
SVRLBF
NEC091-171-300015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA
  SOUTHEASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 715 PM CDT(615 PM MDT)

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOOKER COUNTY...OR ABOUT 16 MILES
  SOUTHEAST OF MULLEN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF WESTERN THOMAS AND SOUTHEAST HOOKER 
  COUNTIES.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING(800 PM MDT FRIDAY EVENING) FOR WESTERN NEBRASKA.

LAT...LON 4191 10110 4174 10110 4175 10045 4199 10046

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:27 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 1:27 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CDT FRI JUN 29 2001

...CHC OF THUNDERSTORMS AND TEMPS ARE THE BIGGEST CHALLENGES THRU
PERIOD...

UPPER RIDGE NEAR THE FOUR CORNERS REGION CONTINUES TO FLATTEN IN THE
WESTERN SECTIONS MAKING A POSITIVE TILT INTO THE NORTHERN PLAINS.
SATELLITE IMAGERY SHOWS CONVECTION STARTING TO FIRE ALONG A SFC
BOUNDARY IN THE PANHANDLE.  THIS BOUNDARY WAS EVIDENT ON THE CYS
RADAR OVER THE LAST FEW HOURS.  TEMPS HAVE JUMPED INTO THE MID 90S
OVER THE SOUTHWEST ZONES WITH DEWPOINTS IN THE MID 60S TO NEAR 70.

THE AVN AND ETA ARE IN GOOD AGREEMENT THROUGH 12Z SAT BUT THEN
DIVERGE...ESPECIALLY IN THE PCPN FIELD.  HAVE LEANED TOWARD THE ETA
WITH THE PCPN CONTINUING TO FIRE ALONG THE FRONT AS IT MOVES SOUTH
ACROSS WESTERN NE.  THE AVN MOVES THE PCPN EAST ACROSS SD.  THIS
SEEMS A LITTLE SUSPECT SINCE THE BEST LIFT...INSTABILITY...AND
MOISTURE WILL BE IN PLACE OVER NE AND CORFIDI VECTORS SUGGEST SOUTH
SOUTHEAST MOVEMENT.

THE CONVECTION OVER THE SOUTHWEST ZONES IS EXPECTED TO MOVE
SOUTHEAST IN ACCORDANCE WITH THE CORFIDI VECTORS.  EXPECT MOST OF
CONVECTION TO MOVE SOUTH OUT OF THE CWA BY EARLY EVENING.  THIS
MOVEMENT IS ALSO IN AGREEMENT WITH OTHER STORMS THAT DEVELOPED OVER
THE LAST 24 HOURS.  ANOTHER BOUNDARY EVIDENT ON SATELLITE EXTENDS
FROM NORTHEAST TO SOUTHWEST SOUTH DAKOTA. WITH LAPS CAPE VALUES
EXCEEDING 4500 J/KG ACROSS THE NORTHERN PART OF THE CWA...EXPECT
THE NEXT CONVECTION TO FIRE AS THE SFC BOUNDARY IN SD SLIDES
SOUTHEAST INTO THE HIGH INSTABILITY. AGAIN...THE STORMS WILL SLIDE
SOUTHEAST OVER THE NORTHEAST PORTION OF THE CWA TONIGHT.  AS THIS
MOVES SOUTHEAST...IT WILL MOVE OUT OF THE LLJ SUPPORT SO EXPECT IT
TO SLOWLY DIMINISH AFTER MIDNIGHT.  ANOTHER LARGE COMPLEX DEVELOPS
IN WESTERN SOUTH DAKOTA AFTER MIDNIGHT ON THE NOSE OF THE LLJ AND
ALONG A DEVELOPING COLD FRONT.  THIS AGAIN PUSHES SOUTHEAST INTO THE
NORTHWEST SECTIONS OF THE CWA LATE TONIGHT.

THE COLD FRONT SLIDES SOUTHEAST ACROSS THE CWA ON SAT WITH GOOD
INSTABILITY ALONG THE FRONT...CAPES AROUND 3000 J/KG.  THE FRONT
EXTENDS FROM NORTHEAST NE SOUTHWEST INTO THE CENTRAL PORTIONS OF
THE PANHANDLE BY 18Z SAT AND THEN BECOMES STATIONARY OVER THE
SOUTHERN THIRD OF NE BY 00Z SUN. WITH GOOD SHEAR TO THE NORTH OF
THE FRONT...THERE MAY BE ENOUGH ROTATION FOR TORNADIC DEVELOPMENT
SAT AFTERNOON.  H8 TEMPS DROP OFF BEHIND THE FRONT SO WILL KEEP
COOLER CONDITIONS OVER THE NORTHEAST. THE SOUTHERN AND WESTERN
PORTIONS WILL STILL REMAIN FAIRLY WARM.

SAT NIGHT THE ETA DEVELOPS ANOTHER THUNDERSTORM COMPLEX IN
NORTHEAST WY AND MOVES IT SOUTHEAST INTO THE NORTHERN PORTION OF THE
CWA BY 10Z-12Z SUN. THE RIDGE FLATTENS CONSIDERABLY BY THIS TIME
WITH MOST STORMS MOVES EAST SOUTHEAST. A SFC TROF DEVELOPS IN THE
WEST AGAIN WITH SOUTHERLY FLOW BRINGING IN VERY WARM AIR.  TEMPS
SHOULD WARM AGAIN INTO THE UPPER 80S TO LOWER 90S.

WITH RIDGING IN THE WEST AND SHORTWAVES MOVING THROUGH THE FLOW...
EXTENDED LOOKS FAIRLY ACTIVE WITH CHC OF SHOWERS AND
THUNDERSTORMS. WILL NOT CHANGE MUCH AT THIS TIME.

.LBF...NONE.

DDB

In the hours before

Local storm report, Jun 29, 1:36 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
236 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    11 S OSHKOSH              NE   .75 INCH HAIL
06/29/01   GARDEN
RLB
Local storm report, Jun 29, 3:07 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
407 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    11 S OSHKOSH              NE   .75 INCH HAIL
06/29/01   GARDEN
0340 PM    16 SW TRYON               NE   .75 INCH HAIL
06/29/01   MCPHERSON
0401 PM    9 SW ARTHUR               NE   .88 INCH HAIL
06/29/01   ARTHUR
RLB
Special weather statement, Jun 29, 3:38 PM MDT, 1 hour 36 minutes before
NEZ004-005-022>025-035>037-056>059-069>071-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT FRI JUN 29 2001

...STRONG THUNDERSTORMS DEVELOPING ACROSS PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA...

THE ATMOSPHERE IS MOIST AND VERY UNSTABLE THIS AFTERNOON ACROSS ALL
OF WESTERN AND NORTH CENTRAL NEBRASKA.  SCATTERED THUNDERSTORMS
CONTINUE TO FIRE ACROSS PARTS OF THE REGION. SOME STORMS WILL BECOME
SEVERE AND LAST INTO THE EVENING HOURS.

A SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY ACROSS PORTIONS
OF WESTERN AND NORTH CENTRAL NEBRASKA.

BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  THESE STORMS ARE
CAPABLE OF PRODUCING SEVERE WEATHER.

TRACK THE STORMS ON NOAA WEATHER RADIO OR CHECK OUT OUR STORM
MONITOR WEB SITE AT WWW.CRH.NOAA.GOV/LBF USING LOWERCASE LETTERS.

CDC
Local storm report, Jun 29, 3:50 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
450 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    11 S OSHKOSH              NE   .75 INCH HAIL
06/29/01   GARDEN
0340 PM    16 SW TRYON               NE   .75 INCH HAIL
06/29/01   MCPHERSON
0401 PM    9 SW ARTHUR               NE   .88 INCH HAIL
06/29/01   ARTHUR
0450 PM    6 N ARTHUR                NE   1.00 INCH HAIL
06/29/01   ARTHUR
RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:34 AM MDTSevere Thunderstorm WarningLBFHolt41 min
Jun 29, 12:31 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden59 min
Jun 29, 12:58 PM MDTTornado WarningLBFDeuel, Garden32 min
Jun 29, 2:34 PM MDTSevere Thunderstorm WarningLBFMcPherson41 min
Jun 29, 2:47 PM MDTSevere Thunderstorm WarningLBFArthur58 min
Jun 29, 3:19 PM MDTSevere Thunderstorm WarningLBFKeith56 min
Jun 29, 3:44 PM MDTSevere Thunderstorm WarningLBFArthur61 min
Jun 29, 4:00 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson60 min
Jun 29, 4:13 PM MDTSevere Thunderstorm WarningLBFHooker, McPherson62 min
Jun 29, 4:24 PM MDTSevere Thunderstorm WarningLBFGrant51 min
Jun 29, 4:35 PM MDTSevere Thunderstorm WarningLBFLogan55 min
Jun 29, 4:46 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Jun 29, 5:21 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry39 min
Jun 29, 5:26 PM MDTSevere Thunderstorm WarningLBFCuster64 min
Jun 29, 5:52 PM MDTSevere Thunderstorm WarningLBFCherry53 min
Jun 29, 5:59 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.